Kansas, 2004Tornadoes and Flash Flood in Kansas, May 29, 2004
May 29, 2004 · NWS TOP · 8 events in 4 counties and zones
4 tornado, 2 hail, 1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 29, 12:41 PM CST, 6 hours 29 minutes earlier.
Area forecast discussion, May 29, 12:41 PM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR WIND ADVISORY
NATIONAL WEATHER SERVICE TOPEKA KS
141 PM CDT SAT MAY 29 2004
.DISCUSSION...
WATER VAPOR SATELLITE IMAGERY SHOWS NEG TILT UPPER TROUGH EXTENDING
FROM WESTERN MT SOUTHEAST TO NORTHEAST NM. THE 17Z SURFACE ANALYSIS
SHOWED A SURFACE LOW DEVELOPING NORTHEAST OF HILL CITY...KS WITH
COLD FRONT EXTENDING NORTH THROUGH WESTERN NE AND A DRYLINE SOUTH
INTO THE EASTERN TEXAS PNHDL.
THE SHORT RANGE MODELS ARE IN GOOD AGREEMENT LIFTING THE 5H TROUGH
NORTHEAST ACROSS THE WESTERN HIGH PLAINS THIS EVENING. INCREASING
SYNOPTIC SCALE ASCENT AHEAD OF THE 5H WAVE...ALONG WITH SURFACE
CONVERGENCE ALONG THE DRYLINE AND COLD FRONT WILL CAUSE
THUNDERSTORMS TO DEVELOP AROUND OR JUST AFTER 21Z ACROSS
NORTH-CENTRAL KS AND SOUTH-CENTRAL NE. GIVEN AN ENVIRONMENT OF
EXTREME INSTABILITY AND VERTICAL WINDHSEAR WITHIN THE WARM
SECTOR...ANY THUNDERSTORMS THAT DO DEVELOP WILL QUICKLY BECOME
SUPERCELLS PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. ON
THE NORTH SIDE OF THE SURFACE DRYLINE BULGE...LOW-LEVEL WINDS ARE
FORECASTED TO BACK DURING THE LATE AFTERNOON AND EVENING. THE
INTENSE VERTICAL WINDSHEAR MAY LEAD TO THE DEVELOPMENT OF STRONG AND
LONG TRACK TORNADOES...ESPECIALLY ACROSS THE NORTHERN COUNTIES OF
THE FA LATE THIS AFTERNOON AND TONIGHT. AFTER 00Z DISCRETE
SUPERCELLS WILL DEVELOP DOWN THE DRYLINE. THESE SUPERCELLS WILL ALSO
BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. SOUTHERLY WINDS WILL REMAIN STRONG AHEAD OF THE DRYLINE
AND COLD FRONT. EXPECT SOUTHERLY WINDS TO RANGE FROM 20 TO 30 MPH
WITH GUSTS TO 45 MPH THROUGH THE EVENING HOURS.
EVENTUALLY THE DISCRETE SUPERCELLS WILL EVOLVE INTO A SQUALL LINE
AND MOVE ACROSS THE EASTERN COUNTIES OF THE FA AROUND MIDNIGHT. THE
VERTICAL WINDSHEAR PROFILES WILL CONTINUE THE THREAT FOR BOW ECHOS
AND WITH MESOCYCLONES POSSIBLE NORTH OF THE OUTFLOW BOWS. THE
NORTHEAST COUNTIES OF THE FA MAY GET SOME HEAVY RAINFALL THIS
EVENING AND TONIGHT. THE RUC AND MESO ETA SHOWS THE GREATEST QPF
NORTH IN EASTERN NE AND IA. I WILL HOLD OFF ON A FLASH FLOOD WATCH
FOR JUST 3 COUNTIES IN MY NORTHEAST FA...SINCE MESOSCALE PROCESSES
WILL GO ALONG WAY INTO DETERMINING ANY FLOODING THREATS.
AFTER SUNRISE ON SUNDAY THE COLD FRONT WILL MOVE EAST OF THE FA. I
KEPT A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN COUNTIES
DUE TO THE COLD CORE 5H TROUGH PASSING OVER HEAD. THERE MAY BE
ENOUGH RESIDUAL MOISTURE AND INSTABILITY WITH THE COLD POOL ALOFT
FOR ISOLATED AFTERNOON THUNDERSTORMS TO DEVELOP.
IN THE EXTENDED FORECAST THE 5H TROUGH WILL BECOME A CLOSED LOW OVER
THE GREAT LAKE STATES KEEPING KANSAS IN NORTHWEST FLOW ALOFT. A
SURFACE RIDGE WILL BUILD SOUTH ACROSS THE PLAINS THROUGH MIDWEEK
PROVIDING COOL AND DRY CONDITIONS THROUGH MID WEEK. A 5H RIDGE OVER
THE WESTERN CONUS WILL EXPAND EAST TOWARDS THE SOUTHERN PLAINS.
ANOTHER 5H TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST BY THE END OF
THE WEEK. ATTM IT LOOKS LIKE IT WILL TRACK WELL TO OUR NORTH BUT MAY
PROVIDE US A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...
KSZ008>012-020>024-034>038-054-
WIND ADVISORY ALONG AND NORTHWEST OF A EMPORIA TO HIAWATHA LINE FOR
THIS AFTERNOON.
&&
Hazardous weather outlook, May 29, 4:00 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT SAT MAY 29 2004
KSZ008>012-020>024-026-034>040-054>056-058-059-301000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
457 PM CDT SAT MAY 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING AND
TONIGHT. THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
THE ENTIRE REGION UNTIL 10 PM CDT. THIS IS A PARTICULARLY DANGEROUS
SITUATION WITH THE POSSIBILITY OF STRONG TORNADOES. SEVERE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TWO INCHES IN
DIAMETER OR GREATER...WIND GUSTS OVER 70 MPH AND TORNADOES ARE
POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL.
THOSE USING AREA RECREATIONAL LAKES AND ATTENDING OUTSIDE
ACTIVITIES WILL NEED TO MONITOR WEATHER RADIO OR LOCAL BROADCASTS FOR
THE LATEST DEVELOPMENTS. HAVE A PLAN FOR SEEKING SHELTER, KEEPING IN
MIND THE POTENTIAL FOR RAPID DEVELOPMENT.
THUNDERSTORMS ARE DEVELOPING OVER NORTH CENTRAL KANSAS AND WILL MOVE
NORTHEAST THIS EVENING. OTHER STORMS MAY DEVELOP ACROSS EAST CENTRAL
AND NORTHEAST KANSAS THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 29, 6:21 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TORNADO 4 NW SCANDIA 39.84N 97.84W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
&&
DSLocal storm report, May 29, 6:29 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0728 PM TORNADO 1 S OKETO 39.95N 96.60W
05/29/2004 MARSHALL KS TRAINED SPOTTER
2 TORNADOES REPORTED.
&&
DSLocal storm report, May 29, 6:36 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
736 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0736 PM TORNADO 5 SW MUNDEN 39.86N 97.60W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
&&
DSLocal storm report, May 29, 6:38 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 4 W CUBA 39.80N 97.53W
05/29/2004 1.00 INCH REPUBLIC KS STORM CHASER
&&
DSLocal storm report, May 29, 6:51 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM TORNADO 2 S MUNDEN 39.88N 97.54W
05/29/2004 REPUBLIC KS TRAINED SPOTTER
&&
DSLocal storm report, May 29, 7:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
810 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0809 PM TORNADO MUNDEN 39.91N 97.54W
05/29/2004 REPUBLIC KS EMERGENCY MNGR
&&
DSEvent by event
4 tornado, 2 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Marshall
- When
- May 29, 7:10 PM CST to 7:12 PM CST
- Where
- Marshall County, 3 mi SW of Summerfield
- Rating
- F1
- Path length
- 1 mi
- Path width
- 75 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.967, -96.383
A tornado touched down southwest of Summerfield and traveled 1 mile over open country before dissipating.
Flash Flood, Republic
- When
- May 29, 7:22 PM CST to 8:00 PM CST
- Where
- Republic County, Belleville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Heavy rains of 2 to 4 inches produced runoff that flooded many roads for a time.
Tornado, Republic
- When
- May 29, 7:25 PM CST to 7:34 PM CST
- Where
- Republic County, 1 mi S of Narka
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.950, -97.417
A tornado touched down near Narka and traveled 1 mile before dissipating.
Hail, Republic
- When
- May 29, 7:30 PM CST
- Where
- Republic County, 2 mi S of Narka
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.933, -97.417
Thunderstorm Wind, Republic
- When
- May 29, 7:30 PM CST
- Where
- Republic County, 2 mi S of Narka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.933, -97.417
Strong thunderstorm winds blew down 6 to 8 inch diameter tree limbs.
Tornado, Republic
- When
- May 29, 7:32 PM CST to 7:35 PM CST
- Where
- Republic County, 3 mi E of Narka
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.967, -97.367
A tornado touched down east of Narka and traveled a short distance before dissipating.
Tornado, Washington
- When
- May 29, 7:35 PM CST to 7:37 PM CST
- Where
- Washington County, 2 mi S of Mahaska
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.950, -97.350
A tornado touched down near Mahaska and traveled 1 mile before dissipating.
Hail, Ottawa
- When
- May 29, 11:08 PM CST
- Where
- Ottawa County, 2 mi S of Tescott
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.983, -97.883
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 29 to 30, 20043 deaths · 6 injured · $370,000 · F4 · 47 events
- Tornadoes and Hail in Kansas, May 29 to 30, 20041 injured · $22 million · F3 · 35 events
- Hail and Damaging Winds in Kansas, May 29, 20042 deaths · 2 injured · 78 kt wind · 48 events
- Tornadoes and Damaging Wind in Oklahoma, May 29 to 30, 2004$571,000 · F3 · 7 events
- Tornadoes and Hail in Oklahoma, May 29, 2004$8.5 million · F2 · 55 events
- Tornadoes and Hail in Kansas, May 29, 2004$2.3 million · F2 · 9 events
- Lightning Strike in Colorado, May 29, 20041 death · 4 injured · 1 event
- Tornadoes and Flash Flooding in Nebraska, May 29, 2004$5.4 million · F0 · 47 events
- Tornadoes and Hail in Kansas, May 29, 2004$3.3 million · F1 · 10 events
- Tornado and Hail in Kansas, May 29, 2004$2.3 million · F0 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 29 to 30, 2004$180,000 · F1 · 27 events
- Flash Flood in South Dakota, May 29 to 30, 2004$1.0 million · 1 event